Steroid dementia

My 86-year-old mum was diagnosed with PMRGCA a few months back and was immediately placed on 40mg prednisolone, which almost immediately stopped the pains.

She has been gradually reducing, but five weeks she was taken to hospital with a suspected mild heart attack, and discharged after ten days, with the cardiologist believing she had not had a heart attack but an infection which affected her heart.

Her behaviour began to change from that point, beginning with mood swings, personality change, depression.

In the last ten days, it is as if she has mentally fallen off a cliff, becoming confused, angry, frustrated unable to get her thoughts in order and to express herself.

She is now in hospital undergoing tests for dementia and other potential causes.

She has had two significantly lucid periods since she went into hopsital, when she was just like her old self, and those two periods both came after the nurses forgot to administer her pred.

My brother and myself, having researched it, are convinced she has steroid dementia.

The doctors have agreed to try to reduce her dose more quickly, but are sceptical that pred is the cause, as they say she would have begun to experience these symptoms when she was on 40mg, rather than after it had been reduced to 17.5mg

I have read that steroid dementia can begin at any time during the therapy - does anyone have any experience which could help us?

4 Replies

oldestnewest
  • Hello!

    This is an intriguing question and one we are referring to our medical advisory panel. Please hang on till we get a response from a qualified person. Thanks.

  • That's great, thank you.

    Could I just add that there appears to be another viewpoint, that dementia can be caused by reduction of pred, rather than by pred itself, so now I am worried that if the doctors proceed with reducing the dose, they may make things worse.

    Here i the link I found: ncbi.nlm.nih.gov/pubmed/233...

  • When I came down to 9.5 Mgs of pred I felt like I had dementia , I could not think straight and the depression got worse ,I went back up to 15mgs and I felt better with the higher dose, when I told the rheumatologist how I felt he just said that it was the coming down and that the effects could be anything from 10 to 21 days before things got better, got down to 11mg and had a nervous breakdown , back to 15 mg again !!!! It's a nightmare!

  • Thank you Lynabelle.

    There seem to be two schools of thought - some think use of prednisolone, especially in conjunction with other drugs, causes a form of dementia.

    The other is that it is actually reducing the dose which causes the problem.

    Which leaves the quandary of whether to reduce the dose as quickly as possible, or bump it back up again!

    I just hope my mum's doctors know what they are doing, and that the PMRGCAuk medical advisory panel can offer some insight.

You may also like...